MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G34513
Medical Device Problem Codes Break (1069); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the g34513, lot# 9227329 wire in the kit sheared upon removal from the catheter.The portion of the wire that broke off remained in the lumen, and the picc was exchanged via the other lumen.No additional procedures were required.No unintended portion of the device remained inside the patient's body and there were no adverse consequences to the patient as a result of this occurrence.
 
Additional Manufacturer Narrative
Additional information: d10, e4 investigation - evaluation a review of the complaint history, device history record, drawing, instructions for use, manufacturing instructions, quality control, specifications, as well as a visual inspection and dimensional verification of the returned device was conducted during the investigation.One used catheter manifold assembly and wire guide were returned for investigation.Upon a physical inspection, excessive biomatter was observed on the entire surface.It was noted that the distal tip of the wire guide was separated.No damage could be seen on the catheter manifold.A dimensional analysis confirmed that device components were within the correct specifications and tolerances.The device failure mode was able to be confirmed through table top testing.The catheter was flushed to see if a portion of the wire guide would release.Both hubs initially experienced difficulty being flushed and appeared to have blockages.A representative wire guide was inserted into the hub and the blockage was felt.Destructive testing was performed on the catheter tubing to determine the cause of the blockage.A portion of the wire guide was confirmed to be stuck within the catheter tubing.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record showed no nonconformances for lots 9227329 or ic9168959.It should be noted that there were no other complaints reported for these lot numbers.It was concluded that there is no evidence that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions: "this product is intended for use by health care practitioners trained and experienced in proper positioning of catheters in central venous system using percutaneous entry (seldinger) technique.Standard techniques for placement of vascular access sheaths, catheters and wire guides should be employed." catheter placement: (fluoroscopic method) "10.Withdraw the wire guide and¿ 12.Introduce the catheter/obturator assembly into the sheath as far as possible." (non-fluoroscopic method) "6.Leaving the sheath in place, remove the dilator.Note: to prevent inadvertent air aspiration after removing wire guide and dilator, place thumb and forefinger over the proximal end of the sheath.7.Introduce the catheter/obturator assembly into the sheath as far as possible." how supplied "upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, examination of the returned product and the results of our investigation, it was determined that procedural errors likely contributed to the failure mode.Device failure analysis confirmed that the distal tip of the wire guide had sheared off and remained in the catheter tubing.According to the instructions for use, the wire guide should not be removed from the catheter manifold assembly.The wire guide is removed after the dilator/sheath combination is placed over it, prior to insertion of the catheter manifold.If the wire guide was removed or maneuvered through the needle during any point of the procedure, it could have contributed to the shearing of the wire.The needle contains a sharp distal end, which could cut the tip of the component.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded no risk reduction activities are required at this time.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
TURBO-JECT® DOUBLE LUMEN POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8312714
Report Number1820334-2019-00356
Device Sequence Number16653026
Product Code LJS
UDI-Device Identifier00827002345133
UDI-Public(01)00827002345133(17)201010(10)9227329
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K132334
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/10/2020
Device Model NumberG34513
Device Catalogue NumberUPICDS-4.0-CT-1111
Device Lot Number9227329
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2019
Initial Date Received by Manufacturer 01/23/2019
Supplement Date Received by Manufacturer03/13/2019
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date04/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1